Alert archive / Puerto Rico / Special Weather Statements in 2024

Special Weather Statement, NWS JSJ

August 31, 2024

NWS JSJ issued this special weather statement at Aug 31, 2024, 2:08 PM CDT. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 31, 2024, 2:08 PM CDT (19:08 UTC)
Expired
Aug 31, 2024, 3:00 PM CDT
In force
52 min
Issued by
NWS JSJ
Hail
0.00 in
Wind
40

The radar

The San Juan radar (TJUA), 88 km from the middle of the area, began a volume at 19:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The text

As transmitted.

936 
WWCA82 TJSJ 311908
SPSSJU

Special Weather Statement
National Weather Service San Juan PR
308 PM AST Sat Aug 31 2024
 
PRZ005-007>010-312000-
Northwest PR-North Central PR-Mayaguez and Vicinity PR-
Western Interior PR-Ponce and Vicinity PR-
308 PM AST Sat Aug 31 2024

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF WESTERN INTERIOR 
MUNICIPALITIES THROUGH 400 PM AST...

At 305 PM AST, Doppler radar was tracking a strong thunderstorm 
clustering near Sabana Grande, moving west at 5 mph. 

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Adjuntas, Utuado, Lares, Maricao.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 1812 6704 1829 6705 1833 6671 1810 6668
TIME...MOT...LOC 1905Z 073DEG 6KT 1816 6692 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

$$

CVB

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this special weather statement went out at Aug 31, 11:11 AM CDT, 2 hours 57 minutes earlier.

Area forecast discussion, Aug 31, 11:11 AM CDT, 2 hours 57 minutes before
Area Forecast Discussion...UPDATED
National Weather Service San Juan PR
1211 PM AST Sat Aug 31 2024

.UPDATE...Over the last several hours, showers have been
diminishing across the local waters, but increasing over the
northcentral plains of Puerto Rico and along the western part of
the Cordillera Central. Moisture has diminished somewhat as told
by the sounding from San Juan at 31/12Z. Mainly due to drier air
above 8500 feet, except for one shallow cloud layer at 11600
feet. This explains why convection has been very isolated over
land today, while it developed strongly at this time yesterday. At
this moment the heat indices have all remain at 112 degrees or
less across Puerto Rico and the U.S. Virgin Islands.

&&

.AVIATION...
(12Z TAFs)

Mainly VFR conds except in the heaviest SHRA. Some mtn
obscurations will cont however byd 31/22Z. Llvl wind flow is east
at 10 to 15 kts with gusts in the lower 20s nr the coasts. Aft
31/17Z SHRA/TSRA to dvlp wrn and interior PR with lcl MVFR conds.
Aft 31/22Z TSRA will have dissipated and wind flow at the sfc will
be 5-10 kt with land breeze influences.

&&

.PREV DISCUSSION... /issued 356 AM AST Sat Aug 31 2024/

SYNOPSIS...

Moisture content will remain at normal to above normal levels
through next week. Therefore, typical shower and thunderstorm
development is expected over the islands each day. A strong
tropical wave is forecast to pass close to the area by midweek,
increasing the potential for flooding rains and hazardous seas.
Excessive heat conditions are expected across the urban and lower
elevations of most coastal counties for the next few days.

SHORT TERM...Today through Monday...

Overnight, showery weather prevailed across eastern Puerto Rico and
the U.S. Virgin Islands, but overall, the highest concentrations
stayed over the Atlantic and Caribbean waters. The rainfall
accumulations overland mostly stayed below 0.20 inches. Winds were
generally light and out of the east-northeast at 10-15 mph.
Temperature-wise, along the coast, they were in the low 80s to
upper 70s, while over the mountainous areas, they were in the low 70s.

Today, the precipitable water values should stay in the 50th
percentile or near normal values for this time of the year, as a dry
air mass and slight concentrations of Saharan Dust particles filter
across the region through at least early Sunday. Despite the
anticipated reduction in moisture content, we forecast the typical
seasonal shower pattern and the chance of isolated thunderstorms,
particularly across the western sections of Puerto Rico, in the
afternoon. This weather pattern will maintain the risk of localized
excessive rainfall and lightning hazards today. Overall, the main
hazard for today is the persistent excessive heat levels across the
islands. This warm weather pattern will be a risk to vulnerable
individuals, particularly those outdoors without adequate cooling or
hydration. As a result, a Heat Advisory was issued for the northern,
western, and coastal areas of Puerto Rico and Saint Croix.
Nonetheless, we encourage people to stay updated on any changes in
today's forecast.

At this time, Sunday looks like a transitional day into a wetter
pattern. The rainfall probability will gradually increase by late
Sunday, heightening the potential for excessive rainfall from
limited to elevated and potentially significant by Tuesday. This
transition into a wetter pattern is associated with the tropical
wave that the National Hurricane Center is monitoring several
hundred miles east of the Lesser Antilles and Caribbean Sea. The
latest Tropical Weather Outlook keeps it in the medium range (50
percent change) for development in the next 7 days. At this time,
the forecast models maintain the bulk of the moisture south of
Puerto Rico and the U.S. Virgin Islands. However, moisture and
rainfall associated with the tropical wave will reach the islands
Monday into Tuesday.

LONG TERM...Tuesday through Saturday...

The National Hurricane Center (NHC) is monitoring a tropical wave
over the central tropical Atlantic with a medium formation chance
during the next seven days. While it is still too early to determine
any potential tropical impact on our forecast area, moisture
associated with the wave passage is expected increase across the
area early in the long term period. At least through Wednesday a
wet period is expected due to numerous showers and scattered
thunderstorm activity. Please continue to monitor the latest NHC
and WFO San Juan forecast for updates through the Holiday weekend.

For the rest of the long term period, a similar weather pattern is
expected with showers favoring the windward areas of the islands
during the night and early morning hours, followed by afternoon
thunderstorms over western PR and likely downwind of el Yunque
each day. If the wet forecast materializes early in the week, any
rainfall over saturated soils will lead to mudslides and quick
flooding.

Hot temperatures will continue on most days, particularly along
the southern and western areas of the islands.

AVIATION...

(06Z TAFS)

VFR conditions should prevail across all terminals. However,
diurnally induced afternoon SHRA/TSRA over western PR may cause
brief MVFR at TJBQ btw 31/18z-22z. E-SE winds expected at 6-19 kt
with locally higher gusts and sea breeze variations aft 31/14z.

MARINE...

Moderate to locally fresh easterly winds will dominate over the next
few days. Isolated to scattered showers are expected across the local
waters, with isolated thunderstorms affecting the coastal waters of
western Puerto Rico each afternoon. Consequently, locally choppy
seas for small craft are likely. The passage of the next tropical
wave could further deteriorate seas and bring squally weather
conditions across the regional waters by midweek next week.

BEACH FORECAST...

Moderate risk expected across most exposed east and northern
beaches of the islands for the rest of the weekend. Life-
threatening rip currents are possible by midweek.

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...Heat Advisory until 5 PM AST this afternoon for PRZ001-003-005-
     007-008-010-011.

VI...Heat Advisory until 5 PM AST this afternoon for VIZ002.

AM...None.
&&

SHORT TERM/AVIATION/MARINE...WS
PUBLIC/UPPER AIR....MRR
Hazardous weather outlook, Aug 31, 3:15 AM CDT, 10 hours 53 minutes before
Perspectiva sobre las Condiciones Peligrosas del Tiempo
Servicio Nacional de Meteorología San Juan PR
411 AM AST sábado 31 de agosto de 2024

AMZ711>745-PRZ001>013-010815-
San Juan y Vecindad-Noreste-Sureste-Este Interior-
Norte Central-Central Interior-Ponce y Vecindad-Noroeste-
Oeste Interior-Mayagüez y Vecindad-Suroeste-Culebra-Vieques-
Las aguas cercanas y fuera de la costa del Atlántico y del Caribe-
411 AM AST sábado 31 de agosto de 2024

Esta perspectiva sobre las condiciones peligrosas del tiempo es para
sectores de Puerto Rico.

.DÍA UNO...Hoy y esta noche

.Rayos...Tormentas eléctricas aisladas a dispersas posibles a través
de los sectores del oeste de Puerto Rico. Esté atento a las
tormentas eléctricas en su área y esté preparado para buscar refugio.

.Lluvia Excesiva...Inundaciones en áreas urbanas, carreteras,
riachuelos y lavados. Inundaciones repentinas aisladas posibles.

.Calor Excesivo...Este nivel de calor afecta a la mayoría de los
individuos sensibles al calor, especialmente aquellos sin
enfriamiento efectivo y/o hidratación adecuada. Impactos posibles en
algunos sistemas de salud y en industrias sensibles al calor.

.Viento...Condiciones de brisa. Los artículos no asegurados podrían
salir volando.

.Corrientes Marinas...Corrientes marinas amenazantes a la vida son
posibles en la zona de olas particularmente a lo largo del norte y
este de Puerto Rico, Vieques y Culebra.

.DÍAS DOS A SIETE...domingo a viernes

Hay un riesgo de tormentas eléctricas e inundaciones urbanas y de
riachuelos cada día. Un riesgo moderado de corrientes marinas
continuará a lo largo de la costa norte y este de Puerto Rico hasta
el fin de semana. Se pronostica que una onda tropical fuerte se
mueva al sur de las islas el martes, aumentando la actividad de
tormentas eléctricas, vientos y mar.

.COMUNICADO SOBRE INFORMACIÓN DE OBSERVADORES...
Se les exhorta a los observadores a reportar. Favor de reportar
cualquier información sobre inundaciones, vientos, olas y corrientes
marinas al Servicio Nacional de Meteorología en San Juan.

AMZ716-726-VIZ001-002-010815-
San Thomas San John e islas adyacentes-Santa Cruz-
Aguas cercanas a la costa del Atlántico y aguas costeras adyacentes
del Caribe-
411 AM AST sábado 31 de agosto de 2024

Esta Perspectiva sobre las Condiciones Peligrosas del Tiempo es para
sectores de las Islas Vírgenes Americanas.

.DÍA UNO...Hoy y esta noche

.Lluvia Excesiva...Acumulación de agua en carreteras y áreas de mal
drenaje a través de San Thomas, San John y Santa Cruz. Las
inundaciones urbanas y de riachuelos son posibles.

.Calor Excesivo...Este nivel de calor afecta a la mayoría de los
individuos sensibles al calor, especialmente aquellos sin
enfriamiento efectivo y/o hidratación adecuada. Impactos posibles en
algunos sistemas de salud y en industrias sensibles al calor.

.Corrientes Marinas...Corrientes marinas amenazantes a la vida son
posibles en la zona de olas particularmente en Santa Cruz.

.DÍAS DOS A SIETE...domingo a viernes

Hay un riesgo de tormentas eléctricas e inundaciones urbanas y de
riachuelos cada día. Un riesgo moderado de corrientes marinas
continuará para Santa Cruz hasta el fin de semana. Se  pronostica
que una onda tropical fuerte se mueva al sur de las islas el martes,
aumentando la actividad de tormentas eléctricas, vientos y mar.

.COMUNICADO SOBRE INFORMACIÓN DE OBSERVADORES...

Se les exhorta a los observadores a reportar.  Favor de reportar
cualquier información sobre inundaciones, vientos, olas y corrientes
marinas al Servicio Nacional de Meteorología en San Juan.

In the hours before

Special weather statement, Aug 31, 2:08 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service San Juan PR
308 PM AST Sat Aug 31 2024

PRZ005-007>010-312000-
Northwest PR-North Central PR-Mayaguez and Vicinity PR-
Western Interior PR-Ponce and Vicinity PR-
308 PM AST Sat Aug 31 2024

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF WESTERN INTERIOR
MUNICIPALITIES THROUGH 400 PM AST...

At 305 PM AST, Doppler radar was tracking a strong thunderstorm
clustering near Sabana Grande, moving west at 5 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Adjuntas, Utuado, Lares, Maricao.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 1812 6704 1829 6705 1833 6671 1810 6668
TIME...MOT...LOC 1905Z 073DEG 6KT 1816 6692

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

CVB

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 2:02 AM CDTHeat AdvisoryJSJ14 hr
Aug 31, 12:22 PM CDTAreal Flood AdvisoryJSJ3 hr
Aug 31, 1:14 PM CDTAreal Flood AdvisoryJSJ106 min
Aug 31, 4:59 PM CDTAreal Flood AdvisoryJSJ2 hr

Nearby

Special Weather Statements in Puerto Rico, 2024Every special weather statement in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.